Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 254, NWS Pueblo, CO

August 13, 2024Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 2024, 3:07 PM MDT for Pueblo County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2024, 3:07 PM MDT (21:07 UTC)
Expired
Aug 13, 2024, 3:45 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:44 PM MDT, 23 minutes earlier. Its key messages:

  • Scattered thunderstorms with heavy rainfall possible early this evening, before activity shifts into northeastern Colorado after sunset.
  • Generally weaker and more isolated storms expected on Wednesday, with a low risk of a stronger storm near the KS border late afternoon.
  • Drier and warmer through the end of the work week with increasing coverage of daily showers and thunderstorms again for the late weekend into early next week.
Area forecast discussion, Aug 13, 2:44 PM MDT, 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
244 PM MDT Tue Aug 13 2024

.KEY MESSAGES...

- Scattered thunderstorms with heavy rainfall possible early this
  evening, before activity shifts into northeastern Colorado after
  sunset.

- Generally weaker and more isolated storms expected on Wednesday,
  with a low risk of a stronger storm near the KS border late afternoon.

- Drier and warmer through the end of the work week with increasing
  coverage of daily showers and thunderstorms again for the late weekend
  into early next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 235 PM MDT Tue Aug 13 2024

Currently...Convection a little slow to get going this afternoon as
leftover cloudiness has held back surface heating somewhat, though
as of 230 pm, storms were finally developing along the srn I-25
corridor and eastward across Las Animas County. Additional storms
were also developing along the Continental Divide back toward
Monarch Pass and across the San Luis Valley.

Late Afternoon/Tonight...Given CAPE above 1000 j/kg across much of
the area, expect storms to continue to slowly increase, though
several CAMS (including HRRR/RAP) show a relative minimum of
instability over the Arkansas Valley east of Pueblo, with srn I-25
convection weakening as it moves north. Better forcing/upper wave
then rotates n-ne along the Continental Divide late this afternoon,
with enhanced upward motion spreading across the Pikes Peak Region
into northeast Colorado this evening. As a result, may see a quick
burst of convection over Teller/El Paso Counties 23z-02z, before
activity shifts into northeast Colorado. By late evening, CAMs
suggest storms mainly north and east of the CWA, though will need to
watch the far ern plains (especially Kiowa County) where outflows
could spark some stronger storms along the wrn edge of pool of deep
instability in KS. By midnight, still some showers/weak storms
lingering along the Divide, then activity ends and skies tend to
clear toward sunrise Wed.

Wednesday...PWAT decreases(values falling below an inch over all but
the far ern plains) across the area, as upper trough moves through
the nrn Rockies and flow across CO trends toward a drier wly
direction. As a result, expect less in the way of convection Wed
afternoon, with most activity limited to the nrn half of the area
where forcing looks slightly better. Still could see a stronger
storm near the KS border, where deeper instability lingers and
SWODY1 shows a marginal risk. Max temps look little changed at most
locations, with perhaps a slight upward drift of a degf or two over
the mountains as sunshine will be more prevalent than today.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 235 PM MDT Tue Aug 13 2024

No big changes to the ongoing forecast for the end of the week and
the early weekend, as operational and ensemble data continue to indicate
below seasonal moisture in place across the Central Rockies, as upper
level ridging builds back across the region. With that said, we will
see a downward trend in daily convection, with mainly isolated high
based showers over the higher terrain for Thursday through Saturday.
With the decreased moisture and convection, temperatures will warm back
to above seasonal levels, with highs well into the 90s expected across
the Plains and mainly in the 60s to the lower 80s across the higher
terrain. The increased temperatures and decreased moisture, combined
with moderating westerly flow aloft, will lead to increasing fire danger
across the region into the weekend as well.

By Sunday and continuing into early next week, model data does support
increasing available moisture within southwesterly flow aloft, as the
upper high slowly shifts south and east of the Central Rockies. This will
again lead to a slow increase in coverage of afternoon showers and
thunderstorms areawide, with temperatures remaining at to slightly
above seasonal levels.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1123 AM MDT Tue Aug 13 2024

At KALS, vcts 20z-02z, with erratic/gusty winds the main storm
hazard. VFR overnight into Wed, with only very isolated
convection expected Wed afternoon.

At KPUB and KCOS, vcts at both sites 21z-03z, with tempo tsra
and a brief period of MVFR vis possible as stronger storms move
through 22z-02z. VFR overnight with convective debris clouds
slowly diminishing into Wed morning. Lesser chance for
convection Wed afternoon as air mass begins to dry out.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Aug 13, 11:40 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Tue Aug 13 2024

COZ058>089-093>099-141745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Tue Aug 13 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the higher terrain early this
afternoon, spreading northeast into the Palmer Divide and Plains
from mid-afternoon into the evening. Storms will be capable of
producing heavy rainfall, with localized flash flooding a concern
on area burn scars and flood prone areas. A couple of strong to
severe storms may be possible this afternoon and evening east of
Interstate 25 and north of Highway 50. These storms may be capable
of producing hail to 1 inch in diameter and wind gusts near 60
mph. Storms will lift off to the northeast and dissipate by
midnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered rain showers and thunderstorms are expected
Wednesday, with the greatest coverage along and around the
mountains. Conditions dry out Thursday and Friday, with showers and
storms returning over the weekend and into early next week, with the
greatest coverage around the Continental Divide area. Any more
organized storm may produce gusty winds, heavy rain, and
lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

In the hours before

Local storm report, Aug 13, 1:06 PM MDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Pueblo CO
106 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             1 NNW Olney Springs     38.17N 103.95W
08/12/2024  M1.50 Inch       Crowley            CO   Public

0615 PM     Hail             1 NNE Olney Springs     38.19N 103.93W
08/12/2024  M0.88 Inch       Crowley            CO   Trained Spotter

&&
Special weather statement, Aug 13, 1:35 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
135 PM MDT Tue Aug 13 2024

COZ088-132000-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
135 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LAS ANIMAS COUNTY
THROUGH 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aguilar, or 16 miles north of Trinidad, moving northeast at 15 mph.

HAZARD...Heavy rain, penny size hail and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3731 10462 3739 10470 3756 10453 3740 10436
TIME...MOT...LOC 1934Z 237DEG 9KT 3740 10462

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Aug 13, 2:02 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
202 PM MDT Tue Aug 13 2024

COZ088-132045-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
202 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LAS ANIMAS COUNTY
THROUGH 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Aguilar, or 16 miles north of Trinidad, moving
northeast at 15 mph.

HAZARD...Heavy rain, penny size hail and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3729 10455 3746 10463 3760 10433 3736 10420
TIME...MOT...LOC 2001Z 247DEG 14KT 3741 10451

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

mw
Special weather statement, Aug 13, 2:49 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
249 PM MDT Tue Aug 13 2024

COZ070-071-132130-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
249 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE...NORTHWESTERN COSTILLA AND NORTHEASTERN
CONEJOS COUNTIES THROUGH 330 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Luis Valley Airport, moving northeast at 20 mph.

HAZARD...Heavy rain, penny size hail and wind gusts to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Alamosa, San Luis Valley Airport, and Alamosa East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 10595 3749 10605 3765 10577 3745 10562
TIME...MOT...LOC 2049Z 246DEG 20KT 3744 10592

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, Aug 13, 2:57 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pueblo CO
257 PM MDT Tue Aug 13 2024

COZ086-132130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
257 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PUEBLO COUNTY THROUGH
330 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Salt Creek, or 11 miles south of Pueblo, moving
northeast at 25 mph.

HAZARD...Heavy rain, penny size hail and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eastern Pueblo, Pueblo Airport, Blende, Salt Creek, and Avondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 10460 3808 10475 3832 10450 3817 10430
TIME...MOT...LOC 2057Z 223DEG 22KT 3809 10461

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:12 PM MDTSpecial Weather StatementPUBEl Paso33 min
Aug 12, 6:15 PM MDTSpecial Weather StatementPUBProwers45 min
Aug 12, 6:16 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas44 min
Aug 12, 6:27 PM MDTSpecial Weather StatementPUBCrowley33 min
Aug 12, 6:51 PM MDTSpecial Weather StatementPUBEl Paso39 min
Aug 12, 6:56 PM MDTSpecial Weather StatementPUBBaca64 min
Aug 12, 6:59 PM MDTFlash Flood Warning Considerable damage threatPUBBaca, Las Animas2 hr
Aug 12, 9:28 PM MDTSevere Thunderstorm WarningPUBKiowa32 min
Aug 12, 10:02 PM MDTSpecial Weather StatementPUBKiowa43 min
Aug 12, 10:50 PM MDTSpecial Weather StatementPUBKiowa40 min
Aug 13, 1:35 PM MDTSpecial Weather StatementPUBLas Animas25 min
Aug 13, 2:02 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 13, 2:49 PM MDTSpecial Weather StatementPUBAlamosa41 min
Aug 13, 2:57 PM MDTSpecial Weather StatementPUBPueblo33 min
Aug 13, 3:34 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo41 min
Aug 13, 4:07 PM MDTSpecial Weather StatementPUBOtero53 min
Aug 13, 4:17 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero43 min
Aug 13, 4:22 PM MDTSpecial Weather StatementPUBProwers38 min
Aug 13, 4:42 PM MDTSpecial Weather StatementPUBEl Paso48 min
Aug 13, 4:57 PM MDTSpecial Weather StatementPUBProwers33 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.